LINKEDINCOMMENTMORE

Dear Dr. Roach: I have a follow-up question regarding the risk of cervical cancer from HPV and herpes. I have had cervical cancer and exposure to DES. You did not mention if this particular estrogen exposure is a risk factor, but I wonder.

M.M.

Dear M.M.: Diethylstilbestrol, or DES, is a synthetic estrogen, which was used mostly in the 1950s and 1960s to prevent premature birth and miscarriages. It was shown to be ineffective. Worse, in 1971, it was shown that DES increased the risk of breast cancer in the women who were given it. Worse still, the daughters born to women who had taken DES (called “DES daughters”) were at risk for an unusual cancer, called “clear cell cancer of the vagina and cervix.” (This is not the usual cervical cancer, which is almost always caused by HPV.)

They usually developed this cancer in their teens and 20s. However, women born to DES-treated mothers should continue to be screened for vaginal cancer their whole lives.

The risk of other cancers in DES daughters is a subject of debate. Although DES daughters do have increased risk of cervical abnormalities, there has been no clear increase in risk of the common form of cervical cancer.

There also may be a higher breast cancer risk. Due to the uncertainty, any woman born to a DES-treated mother should get lifelong, annual vaginal and cervical cancer screening, discuss frequency of breast cancer with her doctor (who needs to know about the DES exposure) and consider being part of the registry at tinyurl.com/DES-daughters.

Men born to DES-treated women do not have an increased risk for cancer, and granddaughters of DES-treated women do not have adverse effects, as far as is known.

Dear Dr. Roach: I read your column about the parents of the 40-year-old son with depression. I have depression, and it took 10 months of trying multiple medications before I started to respond. Many of the symptoms and feelings I had during this time were worse than how I felt before taking any medicine, so I know how this gentleman feels. You truly can feel like it is hopeless. I am writing to tell the parents that it can take a long time, but I hope their son doesn’t give up. What works for one person may not work for another. I have been stable on my meds for two years, am happy and am back to my normal self. Just let them know to tell their son how much they love him, and please don’t give up.

D.

Dear D.: Thank you for your kind letter. I am sure your message of hope will be a reassurance for those family members who have a loved one with severe depression.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://detne.ws/2HxCIMr